Hail, Bolivar
- When
- September 27, 1:15 AM CST
- Where
- Bolivar County, 2.88 mi E of Shaw
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.600, -90.770
Multiple eastward moving storms along a stationary boundary caused thunderstorm wind damage and flash flooding across much of south central Mississippi. The severe weather took the form of dime to quarter sized hail and thunderstorm wind damage in the form of blown down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Multiple eastward moving storms along a stationary boundary caused thunderstorm wind damage and flash flooding across much of south central Mississippi. The severe weather took the form of dime to quarter sized hail and thunderstorm wind damage in the form of blown down trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 26, 8:18 PM CST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 918 PM CDT MON SEP 26 2011 .UPDATE...COOL FRONT CONTINUES TO SLIDE SOUTHWARD THROUGH THE HIGHWAY 84 CORRIDOR WITH WEAKER TO NEARLY STALLED MOMENTUM ALONG THE WESTERN FLANK ACROSS CENTRAL LOUISIANA. AS MID TO UPPER-LVL DEPARTS NE...FRONTAL MOMENTUM SHOULD CONTINUE TO LAG AND STALL. MEANWHILE...A SURFACE LOW ACROSS TEXAS WILL AID IN SOME WEAK SOUTHERN FLOW AT THE SURFACE AND LOW-LVLS AND THEN VEERING WESTWARD THROUGH 10-15 KFT. THE NEARLY STATIONARY FRONT TONIGHT LOOKS TO LIFT NORTHWARD THROUGH THE EARLY MORNING HOURS. WITH WAA AND SRLY/WRLY MODERATE ISENTROPIC UPGLIDE OVER-TOP OF THE STABLE BOUNDARY LAYER COULD RESULT IN SHOWERS AND THUNDERSTORMS. HOWEVER...AREAS FARTHER EAST WILL HAVE GREATER STABLE LAYER DEPTH WITH LFC/S NEAR 11 TO 12KFT WITH LIMITED INSTABILITY ABOVE. WITH MUCAPE VALUES ~2000 J/KG SOUTH OF I-20 AND FARTHER WEST...SOME THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH QUARTER SIZED HAIL AND SOME DAMAGING WIND GUSTS. LOWER LFC/S AND BETTER LAPSE RATES IN THE PRESENCE OF BETTER FORCING SHOULD ALLOW FOR A BETTER ENVIRONMENT FOR SUCH STORMS TO DEVELOP. AS FOR UPDATES TO THE GOING FORECAST...CLOUD COVER WAS ADJUSTED DOWN FOR CLEARING SKIES BEHIND THE FRONT. GIVEN LACK OF MID-LVL DECK THUS FAR...HAVE PUSHED BACK TIMING OF SHOWERS AND THUNDERSTORMS TO JUST AFTER MIDNIGHT WHILE REDUCING POPS SLIGHTLY ACROSS EASTERN AREAS. WITH CLEARING SKIES AND CALM WINDS...DROPPED TEMPS ONE TO TWO DEGREES FOR OVERNIGHT LOWS AT SOME SELECT SPOTS. UPDATED AVIATION IS BELOW. /ALLEN/ && .AVIATION...ALL SITES WILL REMAIN VFR THROUGH THE LATE EVENING. HOWEVER...2-4 KFT SCT TO BKN STRATUS DEVELOPMENT WILL OCCUR ALONG WITH A SCT TO BKN 10 TO 12 MID-LVL DECK THROUGH 7-12Z ACROSS WEST AND SOUTHWEST AREAS. IN ADDITION...PATCHY GROUND FOG RESULTING IN 3 TO 4 SM COULD OCCUR ACROSS KMEI AND KHBG THROUGH THE DAWN HOURS WHERE IT WILL BE MORE CLEAR. SHOWERS AND THUNDERSTORMS COULD DEVELOP THROUGH THIS SAME TIME FRAME AND IMPACT AREAS ALONG AND SOUTH OF I-20. MVFR TO IFR CONDITIONS MAY BE POSSIBLE IN HEAVIER THUNDERSTORM ACTIVITY THROUGH THE DAWN HOURS. INTENSITY OF ACTIVITY SHOULD DECREASE THROUGH THE LATE MORNING HOURS BUT HAVE PLACED VCTS/VCSH IN TAFS FOR CENTRAL AND SOUTHERN AREAS THROUGH LATE MORNING. HAVE LEFT NORTHERN TAFS VFR THROUGH PERIOD AS BOUNDARY LOOKS TO REMAIN FARTHER SOUTH WITH ONLY HIGH CLOUD DECK. /ALLEN/ && .PREV DISCUSSION... /ISSUED 343 PM CDT MON SEP 26 2011/ SHORT TERM...MODELS CONTINUE TO SHOW THE BOUNDARY LIFTING SLOWLY NWD AS A WARM FRONT TONIGHT. WSW FLOW IN THE WAKE OF THE RETREATING FRONT WILL RESULT IN WARM AIR ADVECTION AND ISENTROPIC LIFT ACROSS THE AREA. DEEPER MOISTURE LIFTS BACK ACROSS CENTRAL INTO NRN ZONES BY SUNRISE TUESDAY AS DOES MOIST UNSTABLE AIR WITH 850 MB THETA E VALUES AROUND 340 DEGS..RESULTING IN GOOD THETAE ADVECTION ACROSS MOST OF THE FORECAST AREA TONIGHT. WITH PLENTY OF MOISTURE TO WORK WITH AND FORCING PROVIDED BY THE RETREATING BOUNDARY...THE AIR MASS WILL REMAIN SUFFICIENTLY UNSTABLE FOR POTENTIALLY STRONG TO SEVERE CONVECTION OVERNIGHT. VERTICAL TOTALS ARE FORECAST IN THE UPPER 20S TO LOWER 30S AROUND MIDNIGHT AND HEALTHY LAPSE RATES CONTINUE OVERNIGHT. MODEL CONSENSUS IS THAT DEEP LAYER SHEAR WILL BE MORE THAN SUFFICIENT TO SUPPORT STORM DEVELOPMENT WITH VALUES ABOVE 30 KTS ALONG AND N OF THE I-20 CORRIDOR. UPPER DIVERGENCE WILL ALSO INCREASE A BIT OVERNIGHT. THE PRIMARY SEVERE RISK WILL BE HAIL AND POSSIBLY WINDS AS CONVECTION WILL GENERALLY REMAIN ELEVATED. ALTHOUGH THE PRESENCE OF THE BOUNDARY INTRODUCES THE POSSIBILITY OF TORNADO DEVELOPMENT ALONG THE REGION OF SHEAR ON THE FRONT FORECAST HELICITIES ARE LOW AND TORNADO RISK IS LOW. HAVE FOLLOWED RECENT TREND AND INCREASED MAV MOS POPS ACROSS THE AREA FOR OVERNIGHT AND WILL MAINTAIN MENTION OF SEVERE POTENTIAL IN THE HWO. WEAK ISENTROPIC LIFT PERSISTS EARLY TUESDAY...LETTING UP DURING THE AFTERNOON. THE REMNANTS OF THE BOUNDARY PERSIST BUT ARE WEAK AND DIFFICULT TO PINPOINT. A WEAK WAVE WILL SWING ACROSS THE REGION AND LOW LEVEL MOISTURE WILL PERSIST WITH 850 MB THETAE VALUES AGAIN AROUND 340 DEGS. THE AIR MASS WILL REMAIN UNSTABLE...PARTICULARLY ALONG AND S OF I-20...BUT THE POSITION OF THE BOUNDARY WILL DETERMINE THE BEST FOCUS FOR AFTERNOON STORM DEVELOPMENT. SHORTWAVES WILL CONTINUE TO PIVOT INTO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...PROVIDING PERIODS OF GENERAL LIFT ACROSS THE AREA. THE REMNANTS OF THE BOUNDARY WILL PERSIST ACROSS THE AREA AND THE AIR MASS WILL REMAIN UNSTABLE AND MOIST...WITH THE HIGHEST VERTICAL TOTALS AND 850 MB THETAE VALUES ALONG AND S OF I-20. WILL FORGO ADJUSTMENTS CONSIDERING UNCERTAINTY REGARDING THE FRONTAL POSITION AND FOLLOW MAV MOS POPS...GENERALLY BROADBRUSHING CHANCE POPS ACROSS THE FORECAST AREA TUESDAY TONIGHT THEN ISOLATED CONVECTION WEDNESDAY AND WEDNESDAY NIGHT AS THE BOUNDARY CONTINUES TO WEAKEN. /03/ LONG TERM...LONG RANGE MODELS AND ENSEMBLES GENERALLY AGREE THAT THE CUT OFF LOW OVER THE UPPER MISSISSIPPI VALLEY WILL BE PICK UP AND BE REPLACED BY ANOTHER CLOSED UPPER LOW...FARTHER EAST OVER THE NORTHEAST CONUS DURING THE PERIOD. THIS WILL HELP TO BRING SOME DRIER AND COOLER AIR FOR THIS COMING WEEKEND. FOR THURSDAY...HIGH PRESSURE TO THE NORTH WILL PUSH THE FRONTAL BOUNDARY TO THE SOUTH ON THURSDAY. THE RAINS WILL END IN THE SOUTH BY LATE THURSDAY NIGHT. FOR FRIDAY THROUGH MONDAY...A DECENT COLD FRONT WILL PUSH THROUGH THE REGION ON FRIDAY...WHICH WILL BRING A COOL DRY AIRMASS FOR THIS WEEKEND. THIS WILL START TO AFFECT OUR TEMPS FOR MAINLY FRIDAY NIGHT INTO THIS WEEKEND. LOWS OVER THE WEEKEND WILL DIP INTO 40S AND 50S. HIGHS WILL BE MAINLY IN THE 70S FOR SATURDAY AND SUNDAY AS WELL AS MONDAY. AN UPPER RIDGE AXIS WILL BUILD ACROSS THE REGION FROM THE PLAINS DURING THE WEEKEND. AS FAR AS TEMPS ARE CONCERNED HAVE GONE WITH A BLEND OF ENSEMBLES...MEX AND GMOS GUIDANCE. AS FAR AS POPS ARE CONCERNED WENT CLOSER TO A BLEND OF GMOS AND MEX GUIDANCE. /17/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 63 86 64 87 / 23 17 44 16 MERIDIAN 63 86 64 87 / 19 22 48 19 VICKSBURG 63 86 63 87 / 35 15 43 16 HATTIESBURG 69 87 69 89 / 19 24 29 26 NATCHEZ 68 87 69 86 / 24 15 30 20 GREENVILLE 55 84 59 87 / 22 15 26 9 GREENWOOD 55 84 57 87 / 21 15 26 9 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 959 PM CDT MON SEP 26 2011 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>049- 053-054-059>062-280300- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON- HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN- CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- 959 PM CDT MON SEP 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND SOUTHWEST MISSISSIPPI. .DAY ONE...TONIGHT AND TUESDAY A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZED HAIL...ALONG WITH LOCALLY HEAVY RAINFALL...WILL BE POSSIBLE AFTER MIDNIGHT FOR AREAS GENERALLY WEST OF THE INTERSTATE 55 CORRIDOR. A STALLED FRONT ALONG HIGHWAY 84 WILL HELP FOCUS NEW STORMS FROM THE WEST BETWEEN 3 AND 6 AM AND THESE WILL PERSIST INTO TUESDAY MORNING. LOCALLY HEAVY RAINS OF 2 INCHES ARE POSSIBLE WHERE STORMS MOVE REPEATEDLY OVER ONE LOCATION. THESE STORMS SHOULD BUILD TOWARD THE SOUTHEAST ALONG THE FRONT DURING THE BALANCE OF THE DAYLIGHT HOURS BEFORE WEAKENING. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE TONIGHT INTO TUESDAY MORNING. MSZ018-019-025>033-036>039-044>046-050>052-055>058-063>066- 072>074-280300- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE- NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER- CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 959 PM CDT MON SEP 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND MAINLY EASTERN MISSISSIPPI. .DAY ONE...TONIGHT AND TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NEEDED THROUGH SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 40
ARZ074-270655-
ASHLEY AR-
123 AM CDT TUE SEP 27 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
123 AM CDT TUE SEP 27 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED 10 MILES NORTHWEST OF WEST CROSSETT AT 123 AM CDT...
MOVING EAST AT 20 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE ANYTIME THROUGH 2
AM.
PEOPLE IN WEST CENTRAL ASHLEY COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3321 9214 3322 9209 3323 9210 3329 9204
3324 9181 3303 9189 3310 9214 3313 9212
3315 9211 3316 9213 3317 9214
TIME...MOT...LOC 0623Z 286DEG 18KT 3321 9215
CMEARZ075-MSZ018-034-270715-
CHICOT AR-WASHINGTON MS-BOLIVAR MS-
143 AM CDT TUE SEP 27 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
143 AM CDT TUE SEP 27 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED 8 MILES WEST OF SCOTT AT 143 AM CDT...MOVING EAST AT 20
MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN SOUTHWESTERN BOLIVAR...NORTHWESTERN WASHINGTON AND EXTREME
NORTH CENTRAL CHICOT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3370 9080 3346 9083 3352 9125 3357 9124
3360 9114 3364 9116 3367 9123 3369 9123
3371 9121 3370 9115 3367 9111 3368 9104
3370 9104
TIME...MOT...LOC 0643Z 276DEG 45KT 3361 9120
MRMThe Jackson/Brandon,MS radar (KDGX), 164 km away, was scanning. The volume nearest the first event began at 07:14 UTC.
6 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning struck a residence on Route 187 near the Winston County line. The structure was wood with a metal roof and caught fire near the strike location. The fire was quickly contained.
Nickel sized fell in Union.
Penny size hail fell in Foxworth.
A few quarter size hail stones were amongst pea to nickel sized hail in Columbia.
Measured at the Marion County Emergency Management Office.
Power lines were blown down in Columbia. Quarter sized hail fell at the same location.
Hail up to nickel size fell near the Highway 49 and Interstate 59 intersection on the north side of town.
Trees and power lines were blown down along Crown Zellerback Road northwest of Lumberton.
Limbs and power lines were blown down in Sumrall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339812, 339815, 339816, 339820, 339821, 339823, 339825, 339831, 339832, 339818, 339833.